Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 303, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 18, 2019, 3:43 AM CDT for Ellis County, Rush County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2019, 3:43 AM CDT (08:43 UTC)
- Expired
- Aug 18, 2019, 3:58 AM CDT
- In force
- 15 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2126 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2438 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted.
302
WUUS53 KDDC 180843
SVRDDC
KSC051-165-180930-
/O.NEW.KDDC.SV.W.0303.190818T0843Z-190818T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
343 AM CDT Sun Aug 18 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Rush County in central Kansas...
Southeastern Ellis County in central Kansas...
* Until 430 AM CDT.
* At 343 AM CDT, severe thunderstorms were located along a line
extending from near Gorham to near Schoenchen, moving southeast at
20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hays, Victoria, Walker, Catherine, Liebenthal, Loretta, Emmeram,
Pfeifer, Toulon and Munjor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3870 9904 3870 9903 3856 9903 3861 9934
3901 9928 3903 9904
TIME...MOT...LOC 0843Z 301DEG 19KT 3892 9904 3873 9928
HAIL...0.75IN
WIND...60MPH
$$
RUSSELL1 follow-up statement
164
WWUS53 KDDC 180858
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
358 AM CDT Sun Aug 18 2019
KSC051-165-180908-
/O.CAN.KDDC.SV.W.0303.000000T0000Z-190818T0930Z/
Rush KS-Ellis KS-
358 AM CDT Sun Aug 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSH AND
SOUTHEASTERN ELLIS COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3870 9904 3870 9903 3856 9903 3861 9934
3901 9928 3903 9904
TIME...MOT...LOC 0858Z 301DEG 19KT 3888 9895 3869 9919
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:53 AM CDT, 50 minutes earlier.
Area forecast discussion, Aug 18, 2:53 AM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 253 AM CDT Sun Aug 18 2019 ...updated long term section... .SHORT TERM...(Today and tonight) Issued at 221 AM CDT Sun Aug 18 2019 Excessive rainfall fell across Ellis county, with storm total precipitation estimates ranging from one to seven inches across the I-70 corridor from Hays though Catherine and Emmeram. The wider band of convection will continue as the nose of the low level jet continues to provide forcing for ascent through the I-70 corridor for a few more hours as instability weakens. A Flash Flood warning is in effect for central Ellis county, and severe threat is rapidly weakening. A surface high over the Nebraska will begin to influence our region later today and Tonight. The NAM/WRF is showing the surface cold front pushing through the DDC forecast area by mid afternoon with light northeast winds and quite a temperature gradient - maybe as cool as the 70s in the northern counties to upper 90s along the Oklahoma line. Nam/Wrf temperature fields area indicating pleasant 60s for he overnights across mush of west central Knasas with still warmer air residing over the south central Kansas counties with lows still in the mid 70s tonight. .LONG TERM...(Monday through Saturday) Issued at 252 AM CDT Sun Aug 18 2019 500 mb ridging quickly becomes reestablished across the southern High Plains into Kansas early in the week. Monday looks dry with temperatures warming again into the upper 90s area-wide. Elevated heat indices are likely across the southern tier of counties into Tuesday. The next front will drop into the region mid week - possibly affecting northern counties with convective chances by Tuesday night or Wednesday. Wednesday into Thursday are likely to be not as warm and convectively active. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 116 AM CDT Sun Aug 18 2019 Elevated convection is persisting along a warm front/Low level jet across west central Kansas ans will likely continue a few more hours. Hays is the main terminal impacted by this convection and may get another round or two of gusty/possibly severe wind gusts and moderate rain and lightning. We are not anticipating that the other southwest Kansas terminals will see any storms through the overnight. && .PRELIMINARY POINT TEMPS/POPS... DDC 95 68 100 74 / 0 0 0 10 GCK 92 64 99 71 / 0 0 0 10 EHA 96 66 101 71 / 0 0 10 10 LBL 97 67 101 72 / 0 0 0 20 HYS 87 65 95 72 / 10 0 0 10 P28 101 73 101 75 / 10 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
Hazardous weather outlook, Aug 17, 4:09 AM CDT, 23 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 409 AM CDT Sat Aug 17 2019 KSZ030-031-043>046-061>066-074>081-084>090-180915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 409 AM CDT Sat Aug 17 2019 /309 AM MDT Sat Aug 17 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- An isolated strong to severe thunderstorm or two will be possible between 4 pm and sunset south of Dodge City near the Oklahoma border. Hail up to the size of quarters, wind gusts of 60 mph and heavy rainfall will be the main hazards late today. There will also be a chance for a few severe thunderstorms after 7 pm north of a Scott City to La Crosse line. In this area wind gusts of 60 mph or greater, one to two inch hail and heavy rainfall will be possible with the strongest storms. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Significant risk * Excessive heat: Elevated risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- High temperatures of 100 to near 103 degrees can be expected from Sunday through Tuesday. These temperatures when combined with higher relative humidity on Monday may create excessive heat conditions south and east of Dodge City. Days 2-7 Hazards ---------------- * Sunday - Excessive heat: Significant risk - Non thunderstorm wind: Limited risk * Monday - Excessive heat: Significant risk * Tuesday - Lightning: Limited risk - Excessive heat: Significant risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 4 pm south of a Pratt to Ashland line. Spotter activation may also be needed after 7 pm north of a Scott City to La Crosse line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Aug 18, 1:23 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
123 AM CDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM HAIL 2 W HAYS 38.88N 99.36W
08/18/2019 M1.00 INCH ELLIS KS PUBLIC
&&
GTSpecial weather statement, Aug 18, 1:41 AM CDT, 2 hours 2 minutes before
Special Weather Statement National Weather Service Dodge City KS 141 AM CDT Sun Aug 18 2019 KSZ031-180730- Ellis KS- 141 AM CDT Sun Aug 18 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELLIS COUNTY UNTIL 230 AM CDT... At 141 AM CDT, Doppler radar was tracking a strong thunderstorm near Toulon, moving east at 25 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hays, Ellis, Victoria, Walker, Catherine, Emmeram, Yocemento, Toulon and Munjor. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for central Kansas. LAT...LON 3871 9905 3887 9959 3904 9953 3905 9904 TIME...MOT...LOC 0641Z 274DEG 20KT 3882 9920 TATRO
Special weather statement, Aug 18, 1:51 AM CDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service Dodge City KS 151 AM CDT Sun Aug 18 2019 KSZ030-031-180730- Trego KS-Ellis KS- 151 AM CDT Sun Aug 18 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND NORTHWESTERN ELLIS COUNTIES UNTIL 230 AM CDT... At 150 AM CDT, Doppler radar was tracking a strong thunderstorm near Ogallah, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ellis, Catherine, Ogallah and Riga. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for central and west central Kansas. LAT...LON 3890 9919 3895 9974 3913 9974 3913 9918 TIME...MOT...LOC 0650Z 270DEG 21KT 3905 9966 TATRO
Special weather statement, Aug 18, 2:03 AM CDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Dodge City KS 203 AM CDT Sun Aug 18 2019 KSZ030-180800- Trego KS- 203 AM CDT Sun Aug 18 2019 ...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY UNTIL 300 AM CDT... At 202 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Trego Center, moving east at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wakeeney, Ogallah, Collyer, Trego Center, Cedar Bluff and Riga. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 300 AM CDT for west central Kansas. LAT...LON 3896 9960 3870 9960 3871 10015 3906 10015 TIME...MOT...LOC 0702Z 275DEG 34KT 3892 10004 RBURG
Special weather statement, Aug 18, 2:24 AM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Dodge City KS 224 AM CDT Sun Aug 18 2019 KSZ031-180830- Ellis KS- 224 AM CDT Sun Aug 18 2019 ...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 330 AM CDT... At 224 AM CDT, Doppler radar was tracking a strong thunderstorm very near Yocemento, moving east at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hays, Ellis, Victoria, Walker, Catherine, Schoenchen, Emmeram, Yocemento, Toulon, Munjor and Antonino. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 300 AM CDT for central Kansas. LAT...LON 3870 9904 3871 9959 3913 9959 3913 9904 TIME...MOT...LOC 0724Z 269DEG 30KT 3891 9943 RBURG
Special weather statement, Aug 18, 3:25 AM CDT, 18 minutes before
Special Weather Statement National Weather Service Dodge City KS 325 AM CDT Sun Aug 18 2019 KSZ031-180915- Ellis KS- 325 AM CDT Sun Aug 18 2019 ...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 415 AM CDT... At 324 AM CDT, Doppler radar was tracking a strong thunderstorm very near Hays, moving east at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hays, Ellis, Victoria, Walker, Catherine, Schoenchen, Emmeram, Yocemento, Toulon, Munjor and Antonino. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3870 9904 3872 9959 3913 9959 3913 9904 TIME...MOT...LOC 0824Z 268DEG 24KT 3886 9929 RBURG
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:53 PM CDT | Special Weather Statement | DDC | Trego | 52 min |
| Aug 17, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 44 min |
| Aug 17, 8:37 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 53 min |
| Aug 17, 9:24 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 35 min |
| Aug 17, 9:29 PM CDT | Flash Flood Warning | DDC | Ellis | 3 hr |
| Aug 17, 10:18 PM CDT | Special Weather Statement | DDC | Ellis | 27 min |
| Aug 17, 10:30 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 45 min |
| Aug 17, 11:06 PM CDT | Special Weather Statement | DDC | Ellis | 54 min |
| Aug 17, 11:28 PM CDT | Special Weather Statement | DDC | Trego | 47 min |
| Aug 17, 11:32 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 43 min |
| Aug 17, 11:34 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 56 min |
| Aug 18, 12:00 AM CDT | Flash Flood Warning | DDC | Ellis | 6 hr |
| Aug 18, 12:08 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 67 min |
| Aug 18, 12:56 AM CDT | Special Weather Statement | DDC | Trego | 49 min |
| Aug 18, 1:00 AM CDT | Severe Thunderstorm Warning | DDC | Trego | 60 min |
| Aug 18, 1:09 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 36 min |
| Aug 18, 1:41 AM CDT | Special Weather Statement | DDC | Ellis | 49 min |
| Aug 18, 1:51 AM CDT | Special Weather Statement | DDC | Ellis | 39 min |
| Aug 18, 2:03 AM CDT | Special Weather Statement | DDC | Trego | 57 min |
| Aug 18, 2:24 AM CDT | Special Weather Statement | DDC | Ellis | 66 min |
| Aug 18, 3:25 AM CDT | Special Weather Statement | DDC | Ellis | 50 min |
| Aug 18, 5:23 AM CDT | Areal Flood Warning | DDC | Ellis | 15 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.